Flood, Brown
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brown County, 1.91 mi E of Tacoma Park to 9.76 mi NW of Putney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.534, -98.211
Snowmelt flooding on the James River continued throughout May across Brown and Spink counties. Although, the James River did fall some from it's late April crest and also fell below flood stage at Redfield on May 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt flooding on the James River continued throughout May across Brown and Spink counties. Although, the James River did fall some from it's late April crest and also fell below flood stage at Redfield on May 18th. As a result, many roads, cropland, and pastureland remained flooded throughout May across Brown and Spink counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 7:41 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 841 PM CDT THU APR 30 2009 .UPDATE... THE MIXING LAYER CLOUDS EARLY THIS EVENING ARE EXPECTED TO SLOWLY DISSIPATE THROUGH THE LATE EVENING AND EARLY MORNING HOURS. WE SHOULD ALSO HAVE SOME MID AND HIGH LEVEL CLOUDS SPREAD INTO THE FAR NORTHERN AND FAR SOUTHERN AREAS TONIGHT FROM SEPARATE UPPER LEVEL SYSTEMS. WITH THE BREAK UP OF MOST OF THE CLOUDS...EXPECT AN INVERSION TO FORM BRINGING A DROP OFF IN THE WINDS. THUS...SHOULD SEE LOWS IN THE LOWER TO MID 30S BY MORNING AND MAYBE AROUND 30 IN THE LOWEST AREAS IS POSSIBLE. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH 12Z SUNDAY BIGGEST CHALLENGE FACING THE NEAR TERM IS GOING TO BE TEMPS AND CLOUDS THROUGH THE PERIOD. NW FLOW PATTERN ALOFT REMAINS IN PLACE ACROSS THE UPPER MIDWEST. CAA AT THE 850HPA LEVEL ALSO STAYS IN PLACE THROUGH FRIDAY MORNING ACROSS THE CWA. WIDESPREAD SC DECK IN PLACE OVER THE REGION IS EXPECTED TO DISSIPATE SHORTLY AFTER 00Z WITH LOSS OF DIURNAL HEATING. GUSTY NORTHWEST WINDS WILL ALSO BEGIN TO RELAX WITH LOSS OF DIURNAL HEATING. THERE HAVE BEEN SOME GUSTS THAT GOT CLOSE TO ADVRY CRITERIA...SO NO ADVRY IS NEEDED FOR THE EVENING. WITH CLEARING SKIES AND CAA...EXPECT TEMPS TO FALL TO NEAR FREEZING FOR MOST PLACES. SFC GRADIENT REMAINS TIGHT ENOUGH TO KEEP AROUND 10 KTS OF WIND FOR MOST PLACES...HELPING TO KEEP A LITTLE MIXING GOING. STILL NOT GOING TO BE SURPRISED TO SEE SOME FROST/FREEZING TEMPS BY FRIDAY MORNING. DO FORESEE AN INCREASE IN CLOUDS ACROSS THE FAR SWRN PART OF THE CWA...AS ANOTHER SHEARED WAVE MOVES THROUGH THE MEAN FLOW ALOFT. THERE IS SOME MINIMAL 700HPA THETA-E FORCING...BUT NOTHING SEEN AT THE 850HPA LEVEL AND BEST FRONTOGENESIS STAYS SOUTH OF THE AREA...SO HAVE OPTED TO KEEP THE FAR SWRN CWA DRY. WITH PLENTY OF SUNSHINE EXPECTED FOR FRIDAY...AND RETURN OF WEAK WAA PATTERN...TEMPS SHOULD BE A LITTLE WARMER THAN TODAY...ALTHOUGH SLIGHTLY BELOW NORMALS FOR THE FIRST OF MAY. WINDS WILL HAVE ALSO RELAXED A BIT FOR FRIDAY. ONE POSSIBLE CONCERN FOR FRIDAY/FRIDAY EVENING IS THE CIRCULATION NOW SHOWN IN THE WATER VAPOR IMAGES IN ALBERTA. THE MODELS ALL AGREE ON DROPPING THIS FEATURE THROUGH THE MEAN TROF ACROSS THE NRN PLAINS...DRAGGING A WEAK COLD FRONT INTO THE NORTHERN CWA FRIDAY AFTERNOON/EVENING. GFS SHOWS 850HPA-500HPA LAPSE RATES NEARING 8 DEGREES BY 00Z SATURDAY. THERE REALLY ISNT A TREMENDOUS INCREASE IN LOW LEVEL SPEC HUMIDITIES...AND ALL OF THE LOW LAYER OMEGA STAYS NORTH OF THE CWA. EXPECT TO SEE AN INCREASE IN CLOUD COVER BUT HAVE KEPT GRIDS DRY ATTM. SATURDAY WILL BE ANOTHER DAY DRIVEN BY WEAK WAA OVER THE AREA AS AFOREMENTIONED COLD FRONT LIFTS BACK NORTH AS A WARM FRONT. TEMPS SHOULD CONTINUE TO INCH CLOSER TO CLIMATOLOGICAL NORMS FOR EARLY MAY. THIS BRIEF SHOT OF WAA IS AGAIN REPLACED BY A WEAK CAA SATURDAY NIGHT AS THE FRONT AGAIN WOBBLES SOUTHWARD. MOISTURE IS STILL FAIRLY SCANT WITH THESE FEATURES WITH THE AREA REMAINING IN NW FLOW...WILL CONTINUE WITH DRY FIRST HALF OF THE WEEKEND FOR THE CWA. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS SHOW A SOMEWHAT PROGRESSIVE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS...AND THROUGHOUT THE EXTENDED. WITH THIS PROGRESSIVE FLOW PATTERN...SEVERAL HARD TO TIME SHORT WAVES WILL TRAVERSE ACROSS THE NORTHERN PLAINS. THE FIRST SHORT WAVE COMES ON MONDAY AFTERNOON. THIS ACTUALLY APPEARS TO BE MORE OF AN OVER-RUNNING EVENT WITH WESTERLY FLOW IN THE LOWER LEVELS BEHIND THE WAVE. TEMPS AT H85 WARM FROM +6C TO +12C BY TUESDAY AFTERNOON. BEYOND TUESDAY...MODEL BEGIN TO DIVERGE WITH THE ECMWF SHOWING A CLOSED LOW AT H5 FORMING OVER MICHIGAN BY 12Z WEDNESDAY. THE GFS SHOWS MORE OF AN OPEN TROF AND IS SLOWER AND FARTHER SOUTH. DUE TO THESE DIFFERENCES...HAVE GONE WITH MOSTLY HPC GUIDANCE WITH A BLEND OF THE LATEST MEX/GFS MODEL DATA. && .AVIATION... VFR MIXING LAYER CLOUDS OF 3500-6000 FEET THIS EVENING WILL SLOWLY DISSIPATE THROUGH 07Z OR SO OVER ALL TAF SITES LEAVING MOSTLY CLEAR SKIES OVERNIGHT. ON FRIDAY...AS THE MIXING LAYER DEEPENS AGAIN THROUGH THE MORNING HOURS...VFR SCT-BKN 5000-8000 FOOT CLOUDS WILL AGAIN FORM OVER ALL TAF SITES. ALONG WITH THE CLOUDS WILL COME BREEZY WEST TO NORTHWEST WINDS AT 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS AT TIMES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...HINTZ LONG TERM...SD AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 453 AM CDT THU APR 30 2009 SDZ006-018-011000- BROWN-SPINK- 453 AM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MAJOR TO RECORD FLOODING ALONG THE JAMES RIVER IS EXPECTED TO CONTINUE FOR SEVERAL MORE WEEKS. FOR THE LATEST RIVER FLOODING FORECAST INFORMATION...CHECK OUT THE RIVERS AND LAKES WEB PAGE LINKED FROM WEATHER.GOV/ABERDEEN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>005-007>011-015>017-019>023-033>037-045-048-051- 011000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 453 AM CDT THU APR 30 2009 /353 AM MDT THU APR 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1038 PM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 NW MISSION RIDGE 44.72N 100.83W
04/29/2009 U1.25 INCH STANLEY SD CO-OP OBSERVER
0755 PM HAIL 7 S MINA 45.34N 98.76W
04/29/2009 E1.00 INCH EDMUNDS SD TRAINED SPOTTER
0840 PM HAIL GROTON 45.45N 98.10W
04/29/2009 E0.75 INCH BROWN SD LAW ENFORCEMENT
1005 PM HAIL 3 SE EDEN 45.59N 97.38W
04/29/2009 E1.00 INCH MARSHALL SD PUBLIC
1010 PM HAIL 3 N PICKEREL LAKE STATE 45.55N 97.28W
04/29/2009 E1.00 INCH DAY SD PUBLIC
&&
WFO ABRThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174707, 174708.